Wisconsin, 2005

Damaging Wind in Wisconsin, August 4, 2005

August 4, 2005 · NWS GRB · 1 event in 1 county or zone

Thunderstorms, that developed ahead of a cold front, moved across central Wisconsin and downed a 3/4 mile wide area of trees in Lily, knocking out power and phone service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, that developed ahead of a cold front, moved across central Wisconsin and downed a 3/4 mile wide area of trees in Lily, knocking out power and phone service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 4, 3:00 AM CST, 2 hours earlier.

Area forecast discussion, Aug 4, 3:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT THU AUG 4 2005

.SHORT TERM...TODAY THROUGH FRIDAY. COLD FRONT SWEEPING ACROSS THE
FORECAST AREA TODAY IS THE MAIN FEATURE FOR THIS PERIOD. SCATTERED
THUNDERSTORMS IN THE ADVANCE OF THE FRONT SHOULD EXIT THE AREA FROM WEST
TO EAST EARLY TODAY THOUGH THERE ARE SOME SHOWERS BEHIND THE FRONT AS
WELL. TODAY WILL NOT BE AS HOT AND HUMID AS YESTERDAY...BUT IT WILL
STILL BE ABOVE NORMAL. COOLER AND DRIER AIR ARRIVES TONIGHT AND REMAINS
THROUGH THE REMAINDER OFTHE WEEK. ETA MOS TEMPERATURES LOOK BEST.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...FORECAST FOCUS ON
TEMPERATURES AND PRECIPITATION CHANCES NEXT WEEK.

WHILE THE MODELS AGREE ON KEEPING THE WEEKEND DRY THE EVOLUTION OF THE
SYSTEM OUT IN THE PLAINS DURING THE WEEKEND IS VASTLY DIFFERENT. THE GFS
HAS A MUCH SLOWER SYSTEM THAT WOULD NOT BRING PRECIPITATION INTO THE CWA
UNTIL TUESDAY NIGHT WITH VERY WARM 850 MB TEMPERATURES IN THE LOW TO MID
20 CELSIUS RANGE. THE NAM...CANADIAN AND ECMWF TAKE A MORE PROGRESSIVE
APPROACH WITH A FRONTAL BOUNDARY ENTERING THE CWA ON MONDAY AND SLOWLY
MOVING OUT OF THE CWA. ANOTHER FRONT IS FORECAST TO BRING THUNDERSTORMS
TO THE NORTHERN CWA TUESDAY NIGHT AND WEDNESDAY. 850 MB TEMPERATURES ARE
MUCH COOLER AND GENERALLY IN THE MID TO UPPER TEENS CELSIUS. GIVEN THE
MORE CONSISTANT AND UNIFIED APPROACH WILL SIDE WITH THE MORE PROGRESSIVE
MODELS AND LEAVE THE PRECIPITATION FORECAST AS IS AND KEEP TEMPERATURES
OUT OF THE 90S AS THE GFS 850 MB TEMPERATURES WOULD SUGGEST.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 3, 12:45 PM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT WED AUG 3 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
145 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
WISCONSIN LATE THIS AFTERNOON...AND ACROSS THE AREA TONIGHT.

A COLD FRONT WILL PUSH EAST TOWARD THE AREA THIS AFTERNOON...THEN SLOWLY
PUSH ACROSS THE AREA TONIGHT. THE FRONT IS EXPECTED TO GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE
SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF
SEVERE WEATHER WILL BE BETWEEN 600 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT ORGANIZED
SEVERE STORMS DO NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-564-041100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
145 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

A COLD FRONT WILL PUSH EAST TOWARD THE AREA THIS AFTERNOON...THEN SLOWLY
PUSH ACROSS THE AREA TONIGHT. THE FRONT IS EXPECTED TO GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE
SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF
SEVERE WEATHER WILL BE BETWEEN 600 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT ORGANIZED
SEVERE STORMS DO NOT APPEAR LIKELY.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 106 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Langlade

When
August 4, 5:00 AM CST
Where
Langlade County, Lily
Measured
56 kt (64 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
45.300, -88.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471814.